1. Health
You can opt-out at any time. Please refer to our privacy policy for contact information.

Discuss in my forum

Mary Shomon

Do You Need Higher-Than-Usual Doses of Thyroid Medication Needed? There May Be a Reason

By July 25, 2007

Follow me on:

A study published in the journal Thyroid reported on a previously unknown reason for malabsorption of thyroid medication, and the need for higher-than-normal doses to normalize thyroid function. Apparently, while as many as 7 to 20% of adults are lactose intolerant, for a small percentage of them, this intolerance also makes them resistant to thyroid medication. Learn more about this possibility.

Although it’s rare, if you are taking higher-than-usual doses of thyroid hormone replacement medication, and it’s not reducing your thyroid levels accordingly, you should be evaluated not only for gastrointestinal issues like malabsorption, but lactose intolerance as well.

Also, keep in mind that most of the levothyroxine drugs do contain lactose, and some people who are lactose intolerance can react to the medications. Synthroid brand levothyroxine, for example, contains lactose, but competitor Levoxyl does not.

Source: Muñoz-Torres, Manuel, “Thyroid Lactose Intolerance Revealed by Severe Resistance to Treatment with Levothyroxine," Thyroid, Nov 2006, Vol. 16, No. 11 : 1171 -1173

Photo: clipart.com

Comments
July 26, 2007 at 9:09 pm
(1) alviarin says:

I wonder if the patient in the study had celiac. Since untreated celiac can cause lactose intolerance and even hypertension (due to hyperhomocystemia due to vitamin deficiencies).

Why the heck are the putting lactose in thyroid meds anyway, especially since there is a higher percentage of celiacs among those with autoimmune thyroid disease?

July 27, 2007 at 7:24 am
(2) Lisa says:

My doctor insists on keeping me on the low end of the normal range. I was
diagnoised with graves disease back in 1990, was given radioactive iodine. And of course it killed my thyroid.

For the past seventeen years I have continually complained to my doctor that I am tired, etc. She still keeps me on that low dose (0.075mcg).
I can’t get her to understand that maybe for me normal is more in the middle of the range. If my thyroid was always slightly overactive my whole life, my body is used to having extra thyroid hormones in it. HOw do I get my doctor to understand that mybe my
body is different then what she conciders normal, and that more medications is ok for me?

July 27, 2007 at 8:07 am
(3) ciegie says:

Have you tried getting a second opinion? some times another Dr. may be more open to listening to you…

July 27, 2007 at 8:27 am
(4) Amanda says:

Wonder why lactose is used… especially seeing that as humans age, they become increasingly lactose intolerant. Perhaps they don’t want to use glucose?

July 27, 2007 at 8:39 am
(5) Emily says:

Very interesting. I have Graves Disease and was diagnosed with lactose intolerance before they diagnosed my thyroid. I did not do well with Synthroid – while it worked it started giving me heartburn. Now I know why. I have been on Levoxyl for a long time and it really works for me (but not the generic).

July 27, 2007 at 8:47 am
(6) cindyb says:

Would taking armour sublingually prevent these problems because the med would not get to the gut at all, but is being absorbed under the tongue? Can $ynthroid & levoxyl be taken sub-l?

July 27, 2007 at 9:23 am
(7) MorganB says:

My daughter’s thyroid shut down when she was 8 yrs old and she’s been on synthroid. I’ve read some articles on armour and they state it is better than synthroid and levoxyl because it is more bio-identical to our systems. It also provides both T-3 and T-4. Our Dr will not prescribe anything by synthroid or levoxyl. Any comments on the benefits or armour vs s or l??

July 28, 2007 at 2:51 pm
(8) Sherry says:

Lisa,
I just upped my dose .25 (half a pill) on my own, then announced I was feeling MUCH better when I went back for my next appointment. I simply refused to lower the dose and my doc went along with it. I really DO feel much better on the higher dose and would never go back. I’d change docs first, which you may have to do. Life is too short to waste it feeling tired all the time. It’s certainly worth a shot taking a *slightly* higher dose. I wouldn’t jump too far, too fast. You can always go back down if you start feeling jumpy, etc.

You might want to ask for a second opinion, also. I would look on the About.com site for a doc near you who’s good with thyroid. I never, ever allow my doc to select a second opinion doc because chances are they have similar philosophies. Second opinions are a normal part of the practice of medicine. I’d be looking for a new doc if that kind of request is a problem.

Good luck to you, Lisa.

July 28, 2007 at 11:48 pm
(9) Laura says:

I take a complete replacement dosage of levoxyl for my hashimoto’s hypothyroidism. At times I have to take even more to feel well especially if I am training hard, running and triathlons. I think I just burn through the levothyroxine. Fortunately, my Dr trusts me to know when I am not feeling well and is happy to keep my TSH on the low end of normal. It’s not something I’ve seen discussed here before, but greater muscle mass seems to require higher doses of thyroid replacement. Also with a normally functioning thyroid hormone output will vary with demands, a stationary replacement dosage will not always accommodate changes in activity level. It often seems that medicine does not deal with individual cases well, prefering instead to treat either strictly by numbers or with a medical version of anecdotal knowledge.
My only real advice is to know your own body and advocate as best you can for yourself. Change doctors if you’re not getting the treatment that works.

July 29, 2007 at 6:17 am
(10) Abdullah says:

Lisa,
Sorry for getting stuck with an unsympathetic doctor. Please insist on trying the next incremental dose, which is 88 mcg and monitor yourself and get a blood check after sufficient time (4-6 weeks) on this dose. Good luck and if things don’t workout with your doctor, I hope you find one of the thyroid.about.com listed top docs in your area.

August 7, 2007 at 9:27 am
(11) diana says:

Hi,
I have Hashimotos and have been seeing a Dr. that has steadily increased my dose of Synthroid for the past 6 months. My TSH is not detectable. I am still tired all the time , tho better than I was. She feels the TSH is an inaccurate measure of thyroid activity. I monitor my pulse and BP and also my Dexa scan. Interestingly, though I have doubled my synthroid dose, my pulse has gone fromn 59 to 64–why would that be if my TSh is not detectable? Thanks,

December 28, 2009 at 10:38 am
(12) Lynn says:

TSH is the hormone the petuitary gland sends out to Stimulate the Thyroid to make and send out more thyroid hormone. If you have enough thyroid hormone in your blood, why would it send out more TSH, there is no reason to stimulate your thyoid tom make more if you have enough.

December 17, 2012 at 12:44 pm
(13) ND says:

I dont know if anyone still follows this site seeing as how the last comment was 2010 but I need advice. I have had Hashimotos for at least 5 years now. My levels were perfectly fine and I was able to stay on 75mcg for a few years even through a pregnancy no problem. Then about a year after I gave birth my TSH skyrocketed to 23 (you like it to be about 1). My Dr. was dumbfounded, for months now I have been trying to get it back down to normal, I am up to 125mcg and still stuck at 6.9 level which was where it was 6 weeks ago before I switched to a higher dose. I came across the article stating that synthroid has lactose in it and will look into whether or not i have oligo symptoms of lactose intolerance or not. Its possible that I was on levoxyl when things were good and then switched to sythnroid and things got bad but im not sure. Does anyone know any other reason that could cause malabsorption of sythroid medication and why my levels arent getting normal..I want to get pregnant and keep on having to push off…

March 1, 2014 at 5:58 am
(14) naife says:

Hi
i am a diagnosed hypothyroid woman of 61 years of age on oral thryoxine . My tsh in 5/2012 was 0.8 and was on 100mcg of thyroxine my dr increased it to 150mcg .In Feb 2014 my tsh was 0.136 on 150mcg of thyroxine . what should i do. is this thyroxine resistance or malabsorbtion or what?
thanks

Leave a Comment

Line and paragraph breaks are automatic. Some HTML allowed: <a href="" title="">, <b>, <i>, <strike>

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.